Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Norman, OK

March 7, 2000Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 7, 2000, 6:40 PM CST for Jefferson County, Oklahoma. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 7, 2000, 6:40 PM CST (00:40 UTC)
Expired
Mar 7, 2000, 7:45 PM CST
In force
65 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, OK

What was reported inside it

TimeReportWhereRemark
Mar 7, 7:00 PM CSTHail 1Duncan, OK
Mar 7, 7:02 PM CSTHail 0.88Chickasha, OK
Mar 7, 7:06 PM CSTThunderstorm WindComanche, OKA barn was destroyed, and a car was damaged by flying debris.
Mar 7, 7:06 PM CSTHail 0.88Duncan, OK
Mar 7, 7:25 PM CSTHail 0.88Cox City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 5:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2000-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2000-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
588 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 080041
SVROKC
OKC051-067-137-080145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRADY COUNTY IN CENTRAL OKLAHOMA
  JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
  STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 745 PM CST

* AT 640 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE 
THUNDERSTORMS EXTENDING FROM 1BINGER... TO ANADARKO... TO WALTERS. 
THE STORMS WERE MOVING NORTHEAST AT 45 MPH. 

* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...ALEX...AMBER...
  BRADLEY...BRAY...CHICKASHA...COMANCHE...DUNCAN...EMPIRE CITY...
  GRADY...LOCO...MARLOW...MIDDLEBERG...MINCO...NINNEKAH...NORGE...
  POCASSET...RUSH SPRINGS...RYAN...SUGDEN...TABLER...TUTTLE...VELMA
  AND WAURIKA

HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS IN EXCESS OF 60 MPH 
ARE LIKELY. SEVERAL REPORTS OF QUARTER TO GOLFBALL SIZE HAIL... AND 
WIND GUSTS OVER 60 MPH HAVE BEEN REPORTED AS THE STORMS MOVED 
THROUGH SOUTHWEST OKLAHOMA.

LAT...LON 3535 9807 3482 9808 3401 9806 3400 9759
          3478 9769 3532 9770

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:35 PM CST, 3 hours 5 minutes earlier.

Area forecast discussion, Mar 7, 3:35 PM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CST TUE MAR 7 2000

SEVERE WEATHER THREAT SEEMS TO BE WELL-COVERED BY THE MANY SPC
DISCUSSIONS ALREADY ISSUED.  ZONES WILL NATURALLY BE WORDED WITH
SEVERE STORM TERMINOLOGY FOR TONIGHT.

AFTER THE SQUALL LINE PASSES THROUGH TONIGHT... WINDS WILL SHIFT TO
SOUTHWEST AND BEGIN TO INCREASE.  IT APPEARS THAT WINDS TOMORROW
WILL EASILY REACH WIND ADVISORY LEVELS... POSSIBLY EVEN APPROACH
HIGH WIND WARNING SPEEDS IN THE NORTHWEST.  WILL ISSUE A WIND
ADVISORY FOR TOMORROW FOR THE ENTIRE FORECAST AREA... AND LEAVE THE
OPTION OF A HIGH WIND WARNING FOR THE MIDNIGHT SHIFT.

TRANQUIL WEATHER FOLLOWS... WITH THE BRIEF EXCEPTION OF FRIDAY AND
FRIDAY NIGHT... WHEN THERE WILL BE ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.  AT THIS POINT... THAT EVENT LOOKS MUCH LESS POTENT
THAN TONIGHT.

FCSTID = 23 = CMS

OKC   52  70  45  65 /  90   0   0   0
HBR   49  72  42  67 / 100   0   0   0
SPS   52  75  45  72 /  80   0   0   0
GAG   46  68  35  58 / 100  10   0   0
PNC   50  68  42  60 /  90  10  10   0
DUA   53  71  45  73 /  80   0   0   0

.OUN...
OK...WIND ADVISORY ALL ZONES ON WEDNESDAY.
TX...WIND ADVISORY ALL ZONES ON WEDNESDAY.

In the hours before

Local storm report, Mar 7, 5:44 PM CST, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CST TUE MAR 07 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    4 0N DUKE                  OK   1.50 INCH HAIL
03/07/00   JACKSON                        SPOTTER REPORT

KT
Local storm report, Mar 7, 5:56 PM CST, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
556 PM CST TUE MAR 07 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    3 dW ROCKY                 OK   WIND DAMAGE
03/07/00   WASHITA                        POWER POLES DOWN
                                          MEDIA REPORT

KT
Local storm report, Mar 7, 6:16 PM CST, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CST TUE MAR 07 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    5 E ALTUS                 OK   79 MPH WIND GUST
03/07/00   JACKSON                        HAM RADIO REPORT

KT
Local storm report, Mar 7, 6:19 PM CST, 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CST TUE MAR 07 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0509 PM    7 E ALTUS                 OK   .88 INCH HAIL
03/07/00   JACKSON                        EOC REPORT

0525 PM    8 SE ELECTRA              TX   .88 INCH HAIL
03/07/00   WICHITA                        HAM RADIO REPORT

0543 PM    10 W ARCHER CITY          TX   .75 INCH HAIL
03/07/00   ARCHER                         HAM RADIO REPORT

0551 PM    ARCHER CITY               TX   .75 INCH HAIL
03/07/00   ARCHER                         HAM RADIO REPORT

0503 PM    5 S LONE WOLF             OK   .75 INCH HAIL
03/07/00   KIOWA                          HAM RADIO REPORT

0500 PM    1 S LONE WOLF             OK   60 MPH WIND GUST
03/07/00   KIOWA                          HAM RADIO REPORT

0506 PM    LONE WOLF                 OK   1.00 INCH HAIL
03/07/00   KIOWA                          HAM RADIO REPORT

0510 PM    LONE WOLF                 OK   1.75 INCH HAIL
03/07/00   KIOWA                          HAM RADIO REPORT

0539 PM    GOTEBO                    OK   .88 INCH HAIL
03/07/00   KIOWA                          HAM RADIO REPORT

0605 PM    BURKBURNETT               TX   .75 INCH HAIL
03/07/00   WICHITA                        HAM RADIO REPORT

0549 PM    4 S GOTEBO                OK   .75 INCH HAIL
03/07/00   KIOWA                          HAM RADIO REPORT

0457 PM    8 S VERNON                TX   1.00 INCH HAIL
03/07/00   WILBARGER                      HAM RADIO REPORT

0507 PM    OKLAUNION                 TX   1.00 INCH HAIL
03/07/00   WILBARGER                      HAM RADIO REPORT

0617 PM    LAWTON                    OK   70 MPH WIND GUST
03/07/00   COMANCHE                       HAM RADIO REPORT

0615 PM    LAWTON                    OK   1.75 INCH HAIL
03/07/00   COMANCHE                       HAM RADIO REPORT

0605 PM    FAXON                     OK   62 MPH WIND GUST
03/07/00   COMANCHE                       HAM RADIO REPORT

0556 PM    ARCHER CITY               TX   1.75 INCH HAIL
03/07/00   ARCHER                         HAM RADIO REPORT

KT
Special weather statement, Mar 7, 6:20 PM CST, 20 minutes before
OKZ004-009-010-014>016-021-022-033>037-TXZ083>085-087-088-080050-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
620 PM CST TUE MAR 7 2000

TORNADO WATCH NUMBER 71...IN EFFECT FOR PORTIONS OF WESTERN OKLAHOMA
AND PARTS OF WESTERN NORTH TEXAS UNTIL 7 PM...HAS BEEN CANCELLED FOR
THE FOLLOWING COUNTIES IN OKLAHOMA...HARPER...ELLIS...WOODWARD...
ROGER MILLS...DEWEY...BECKHAM...WASHITA...HARMON...JACKSON...AND
TILLMAN...AND IN TZEXAS...HARDEMAN...FOARD...KNOX...WILBARGER...
AND BAYLOR. THE SEVERE WEATHER THREAT HAS MOVED OUT OF THESE
COUNTIES.

JAMES
Special weather statement, Mar 7, 6:37 PM CST, 3 minutes before
OKZ007-008-012-013-018>020-024>032-039>043-045>048-050>052-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
637 PM CST TUE MAR 7 2000

...SEVERE WEATHER CAN BE EXPECTED THIS EVENING...
AT 630 PM...A LINE OF STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS...
EXTENDED ALONG A LINE FROM BLAINE COUNTY...SOUTHWARD INTO CLAY
COUNTY TEXAS. 60 TO 70 MPH WIND GUSTS...AND NICKEL TO QUARTER SIZE
HAIL HAVE BEEN ASSOCIATED WITH THIS LINE OF STORMS ACROSS WESTERN
OKLAHOMA...AND WESTERN PARTS OF NORTH TEXAS. BETWEEN 7 PM AND 10
PM...THIS LINE OF STORMS WILL MOVE EAST THROUGH MOST OF CENTRAL AND
SOUTHEAST OKLAHOMA. BE PREPARED AS THESE STORMS MOVE THROUGH.

JAMES

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:10 PM CSTTornado WarningOUNComanche35 min
Mar 7, 6:21 PM CSTSevere Thunderstorm WarningOUNBlaine39 min
Mar 7, 6:23 PM CSTSevere Thunderstorm WarningOUNCotton52 min
Mar 7, 6:36 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher54 min
Mar 7, 6:40 PM CSTSevere Thunderstorm WarningOUNGrady, Stephens65 min
Mar 7, 7:03 PM CSTTornado WarningOUNCanadian27 min
Mar 7, 7:24 PM CSTSevere Thunderstorm WarningOUNCleveland, McClain66 min
Mar 7, 7:24 PM CSTSevere Thunderstorm WarningOUNOklahoma66 min
Mar 7, 7:28 PM CSTSevere Thunderstorm WarningOUNGarvin62 min
Mar 7, 7:35 PM CSTSevere Thunderstorm WarningOUNCarter55 min
Mar 7, 7:40 PM CSTSevere Thunderstorm WarningOUNLogan50 min
Mar 7, 7:58 PM CSTSevere Thunderstorm WarningOUNGarfield, Grant47 min
Mar 7, 8:16 PM CSTSevere Thunderstorm WarningOUNPottawatomie59 min
Mar 7, 8:20 PM CSTSevere Thunderstorm WarningOUNNoble, Payne40 min
Mar 7, 8:54 PM CSTSevere Thunderstorm WarningOUNSeminole51 min
Mar 7, 9:44 PM CSTSevere Thunderstorm WarningOUNHughes46 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.